Recalls and alerts more than 4 years old are automatically archived. While this information can still be accessed in the database, it has not been altered or updated since it was archived. Web pages that are archived on the Web are not subject to the Government of Canada Web Standards. As per the Communications Policy of the Government of Canada, you can request alternate formats by contacting us.

Cisplatin Injection 1 mg/mL, Gemcitabine for Injection, USP 1g and 2 g per vial, and Topotecan HCl for Injection 4 mg per vial - Recall of Lots Which May Contain Foreign Particulate Matter

Starting date:
March 14, 2015
Posting date:
March 14, 2015
Type of communication:
Dear Healthcare Professional Letter
Subcategory:
Drugs
Source of recall:
Health Canada
Issue:
Important Safety Information
Audience:
Healthcare Professionals, General Public
Identification number:
RA-52537

   

This is duplicated text of a letter from Mylan Pharmaceuticals ULC prepared in collaboration with Health Canada.

Audience

Health care professional staff working with these oncology products. Please distribute to relevant Departments: Pharmacy, Paediatrics, Geriatrics, Internal Medicine, Nursing, Oncology, Intensive Care and/or other Departments as required, affiliated clinics and other involved professional staff and post this notice in your institution.

Key messages

  • Mylan Pharmaceuticals ULC, in consultation with Health Canada, is initiating a voluntary recall for 1 lot of Cisplatin Injection 1 mg/mL, 2 lots of Gemcitabine for Injection, USP (1 g and 2 g per vial, respectively) and 2 lots of Topotecan for Injection 4 mg per vial due to the potential presence of foreign particulate matter.
  • Inadvertent injection of foreign particulate matter could result in risks to patient health.
  • Vials of the affected lot should not be used and should be returned as outlined in the Recall Notice issued by Mylan on March 13, 2015. Health care professionals are advised to remain vigilant in their follow up with patients who have used the impacted lot.

                             

Issue

The company has initiated this recall due to the potential presence of particulate matter in vials from affected lots of Cisplatin Injection, Gemcitabine for Injection and Topotecan for Injection (listed below). Presence of foreign particulate matter in vials of the affected lot could pose the following risks, if injected: local inflammation, phlebitis, allergic response and/or embolization in the body and infection.

Investigations related to controls for manufacturing sterile products at the manufacturing site are ongoing.

Products affected

The products impacted are:

Product DIN No. Lot No. Distribution Date Exp. Date
AJ-Cisplatin (Cisplatin Injection, House Standard) 100 mg/100 mL
(1 mg/mL)
02396890 7800993 Dec.11, 2013 Apr.2015
AJ-Topotecan (Topotecan Hydrochloride for Injection, House Standard) 4 mg/vial 02396564 7800978
7800981
Dec.23, 2013
Dec.11, 2013
Mar.2015
Mar.2015
Gemcitabine for Injection, USP 1 g/vial 02407302 7801243 Jun.27, 2014 Apr.2016
Gemcitabine for Injection, USP 2 g/vial 02407310 7801253 Jun.27, 2014 Apr.2016

Background information

Lots of three (3) products for injection are being recalled: cisplatin, gemcitabine and topotecan.

Cisplatin Injection is indicated in the following: metastatic testicular tumours, metastatic ovarian tumours, and advanced bladder cancer.

Gemcitabine for Injection is indicated for the following advanced cancers: adenocarcinoma of the pancreas, non-small cell lung cancer, transitional cell carcinoma of the bladder and breast cancer.

Topotecan for Injection is indicated for the treatment of metastatic carcinoma of the ovary and sensitive small cell lung cancer. 

On March 10, 2015 Mylan Pharmaceuticals ULC initiated a targeted recall to the recipients of one (1) lot of Methotrexate Injection USP 50 mg/2 mL due to potential for foreign particulate matter. Mylan Pharmaceuticals ULC has notified Health Canada of a potential manufacturing issue identified during an inspection of Onco Therapies, one of its suppliers in India, by another regulatory agency. All lots currently being recalled are manufactured at this site. Mylan Pharmaceuticals ULC has stopped import of all products manufactured at this site and has initiated an investigation to further determine the root cause related to this issue.  The company will implement necessary corrective and preventive actions.

Who is affected

Information for consumers

Consumers should consult with their health care professional if they need more information.

Information for health care professionals

Vials of the affected lots should not be used and should be returned as outlined in the Recall Notice issued by Mylan on March 13, 2015.

Please inform health care professionals in your organization of this recall notification. Health care professionals should also notify affiliated staff administering these products in a clinic or home care setting.

If your institution or pharmacy has distributed these products further, notify your consignees that they may have received the product lot identified above and ask them to return these products as indicated in the Recall Notice.

Action taken by Health Canada

Health Canada is communicating this important safety information to health care professionals and to the public through its MedEffect Canada website. Health Canada is also monitoring the recalls and the implementation of necessary corrective and preventive actions.

Report health or safety concerns

Managing marketed health product-related side effects depends on health care professionals and consumers reporting them. Any case of serious local inflammation, phlebitis, allergic response and/or embolization in the body or other serious or unexpected infection or unexpected side effects in patients receiving affected lots of Cisplatin Injection 1 mg/mL, Gemcitabine for Injection, USP 1 g and 2 g per vial and Topotecan for Injection 4 mg per vial should be reported to Mylan Pharmaceuticals ULC or to Health Canada.

Mylan Pharmaceuticals ULC
85 advance Road
Etobicoke, ON M8Z 2S6
1-800-575-1379

To correct your mailing address or fax number, contact Mylan Pharmaceuticals ULC.

You can report any suspected adverse reactions associated with the use of health products to Health Canada by:

  • Calling toll-free at 1-866-234-2345; or
  • Visiting MedEffect Canada's Web page on Adverse Reaction Reporting for information on how to report online, by mail or by fax

For other health product inquiries related to this communication, contact Health Canada at:
Health Products and Food Branch Inspectorate
E-mail: DCVIU_UVCEM@hc-sc.gc.ca
Telephone: 1-800-237-9675
Fax: 1-613-946-5636

Original signed by

Anca Schmidt
Senior Director, Quality
Mylan Pharmaceuticals ULC

For more information

The manufacturer advised Health Canada of the risk associated with this health product, and has recalled the impacted product. Health Canada supports the actions taken by the manufacturer and as such a risk assessment was not required and a Summary Safety Review was not prepared.